When I served everyone who didn't already have a known allergy/reaction to Mefloquine (Lariam) was given that medication.
I did have some problems - in addition to vivid dreams, I started having sudden pressure in the ears and progressive hearing loss. Without any other explanation, the PCMOs switched me to Doxy, and my hearing returned. I understand that's not a common side effect, but I have heard at least one other person mention similar issues. Overall, I did feel MUCH better in general (not just the hearing) once I switched, though I did manage to get malaria, which wasn't fun.
At least two people have died in relation to serving in my country after they had stopped taking their malaria meds over the past decade or two, so I would personally not even consider NOT taking it. The side effects were worth the risks, and the PCMOs were very responsive once I started having issues to switch me to something else that I had no side effects with (although having to get hearing tests and other things done at a Ghanaian Army Hospital was a unique experience in and of itself - they first assumed that my hearing loss was caused by my firing my rifle too close to my ears as part of my service with the Peace CORPS; took a while to get across that it wasn't that kind of Corps!).
Due to the deaths (one of which was not too long before we started PST), they were VERY serious about Admin Seps for people who were caught not taking the prophylaxis.
As a side note, I see that in some countries not taking malaria meds is a med sep, not an admin sep - in Ghana if I remember it was an admin sep, which was considered like being fired, while a med sep was usually considered to be something outside of the PCV's control, and not a 'negative' or punitive separation.